WAILEA, HAWAII – New drugs can mean new drug reactions affecting the skin, notably those associated with hepatitis C therapies and new cancer drugs, according to J. Mark Jackson, MD, of the University of Louisville (Ky.).
When dermatologists recognize the side effects from hepatitis C and cancer drugs, they can monitor patients appropriately and initiate the correct treatments, Dr. Jackson said at the Hawaii Dermatology Seminar provided by Global Academy for Medical Education/ Skin Disease Education Foundation.
Finally, “telaprevir-related dermatitis, which accounts for 95% of skin events in telaprevir-treated patients, is clinically and histologically eczematous and different from the classic ‘maculopapular’ drug-induced eruptions,” he explained. Some patients develop DRESS syndrome or drug rash with eosinophilia and systemic symptoms, he added.
In addition, four approved hepatitis C antivirals – simeprevir, telaprevir, boceprevir, and sofosbuvir – may cause photosensitivity, Dr. Jackson said. He cited a case of a patient who took simeprevir and developed photodistributed lichenoid eruptions ().
New cancer treatments have brought new side effects as well, Dr. Jackson said. Epidermal growth factor receptor inhibitors cause papulopustular and follicular eruptions in many cancer patients, and some of these patients also experience conditions including xerosis cutis, changes to the hair and nails, skin hyperpigmentation, and enhanced radiation dermatitis, he said. Multikinase inhibitors, a common cause of hand-foot syndrome (HFS), are also associated with facial erythema, subungual splinter hemorrhages, and other skin changes, he added.
Capecitabine-induced HFS, while not life-threatening, can affect a patient’s quality of life, Dr. Jackson pointed out. “Dose modification of the inciting agent serves as the most effective management of HFS, although a variety of anecdotal reports suggest that other agents may also be efficacious,” he explained.
Dr. Jackson noted one extreme case of a 61-year-old woman with metastatic breast cancer who was treated with capecitabine and developed HFS that led to a pseudomonal superinfection, followed by bacterial sepsis and rapid death. The case suggests that “early adjustment of therapy may prevent adverse outcomes from secondary cutaneous infections while maintaining tumor response,” he noted.
Dr. Jackson disclosed relationships with companies including AbbVie, Amgen, Celgene, Dermira, Galderma, Genentech, Janssen, Lilly, Medimetriks, Merck, Novartis, Pfizer, Promius, and Top MD.
SDEF and this news organization are owned by the same parent company.